Hail, St. Clair
- When
- June 9, 9:45 AM CST
- Where
- St. Clair County, 0.69 mi S of Appleton City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.190, -94.030
Numerous severe thunderstorms impacted extreme southeast Kansas and the Missouri Ozarks. These storms developed along and near a warm front that surged into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Numerous severe thunderstorms impacted extreme southeast Kansas and the Missouri Ozarks. These storms developed along and near a warm front that surged into the region. Large hail, damaging winds, and one tornado resulted from these storms. Flash flooding was also observed in many areas of southern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 9, 6:06 AM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 706 AM CDT TUE JUN 9 2009 ...UPDATE TO AVIATION... .DISCUSSION... MAIN CHALLENGES WILL BE TRYING TO NAIL DOWN THE TIMING AND INTENSITY OF CONVECTION OVER THE REGION. IN THE NEAR TERM THERE ARE TWO AREAS OF INTEREST. THE FIRST IS A PERSISTENT SMALL COMPLEX OF THUNDERSTORMS THAT HAS BEEN MOVING SLOWLY SOUTH THROUGH EAST CENTRAL INTO SOUTHEAST MO. THE WESTWARD EXTENT OF THIS CONVECTION HAS BRUSHED OUR EASTERN COUNTIES DURING THE EVENING AND CONTINUES TO DO SO. THE CONVECTION CONTINUES TO LINGER IN AN AREA WHERE MOISTURE CONVERGENCE CONTINUES ALONG THE SFC AND 850MB BOUNDARIES...STILL MODERATELY STRONG MLCAPES OF 2000 J/KG AND CONTINUED MOISTURE TRANSPORT FROM A WEST-WSW MODEST 850MB FLOW. THE FRONT AND LOW/MID LEVEL FLOW IS PARALLEL TO THE W-E SFC BOUNDARY ALLOWING PERSIST BACK BUILDING TO OCCUR. WOULD EXPECT THE CONVECTION TO GRADUALLY WEAKEN...BUT HAVE OCCASIONALLY SEEN SOME DECENT UPDRAFTS PULSE UP...SO WILL NEED TO WATCH THE TRENDS IN THE VERY NEAR TERM OVERNIGHT. THE NEXT AREA OF CONCERN...MORE SO FOR THE DAYLIGHT HOURS ON TUESDAY...WILL BE OVER THE PLAINS AND WESTERN SECTIONS OF THE OZARKS. EXPECT TO SEE INCREASING ISENTROPIC ASCENT DEVELOP OVER NORTHERN OK INTO KS...POSSIBLY EXTENDING EASTWARD INTO THE WESTERN CWFA BEFORE DAYLIGHT IN RESPONSE TO ANOTHER RIPPLE IN THE WEST TO WSW MID/UPPER LEVEL FLOW . INITIALLY...CONVECTION WILL BE ELEVATED WITH MUCAPES OF 2000-3000 J/KG. EVENTUALLY...PROGGED THERMAL PROFILES INDICATE THAT SFC BASED CONVECTION WILL BE POSSIBLE WITH HEATING BY LATE MORNING AND AFTERNOON WITH MLCAPES APPROACHING 2500 J/KG OVER THE WESTERN PORTION OF THE CWFA. WITH SFC BOUNDARY STILL LIFTING NORTHWARD AND SOMEWHAT BACKED LOW LEVEL FLOW NORTH OF THE FRONT...AND AMPLE 0-6KM BULK SHEAR OF AROUND 40 KTS...CAN EASILY SEE SUPERCELLS DEVELOP IF THE PROGGED CAPES ARE REALIZED. COMPLICATING MATTERS SOMEWHAT WILL BE HOW EXTENSIVE INITIAL ELEVATED CONVECTION WILL BE AND ITS AFFECT ON ANY GRADUAL TRANSITION TO MORE SFC BASED CONVECTION. AN ELEVATED MIX LAYER IS ALSO EXPECTED TO GRADUALLY SPREAD NORTH WITH TIME AS WELL AND MAY CAP OFF OR LIMIT THE SOUTHERN EXTENT OF CONVECTION. THE KJLN PROGGED SOUNDING FROM THE GFS SHOWS A GRADUALLY STRENGTHENING OF THE CAP WITH MLCIN GRADUALLY INCREASING TO ROUGHLY 70-80 J/KG BY 00Z. ALL IN ALL...BELIEVE THERE WILL BE A WINDOW OF OPPORTUNITY FOR SEVERE CONVECTION ALONG AND NORTH OF THE WARM FRONT TODAY...MAINLY OVER THE WESTERN OZARKS/OSAGE PLAINS REGION THIS AFTERNOON. CONVECTION SHOULD GRADUALLY SHIFT NORTH AND NORTHEAST TUE NIGHT WITH ANOTHER NOCTURNAL CLUSTER/COMPLEX POSSIBLE OVER THE LOWER MO RIVER VLY. WILL KEEP HIGHER POPS OVER THE NORTHERN CWFA COUNTIES TUE NIGHT. WED-WED NIGHT-EARLY THU...WILL SEE A REPEAT IN THE CYCLE AS A MORE SUBSTANTIAL SHORTWAVE LIFTS ENE FORM THE THE SOUTHERN ROCKIES THROUGH THE MID MS VLY DURING THIS TIME. THIS MAY ACTUALLY END UP BEING THE PERIOD OF MOST CONCERN HYDROLOGICALLY...MAINLY WED-WED NIGHT. HARD TO KNOW WHERE THE HEAVIEST RAINFALL WILL SET UP...BUT BOTH THE ECMWF AND AND GFS MOVE A SFC WAVE EAST ALONG THE STALLED FRONTAL BOUNDARY FROM KS/OK THROUGH MO WED/WED NIGHT. CONVECTION FROM TUE NIGHT (SHOULD IT DEVELOP) WILL PLAY A ROLE AS TO WHERE LOW LEVEL BOUNDARIES MAY SET UP. COULD BE A SITUATION WHERE WE SEE CONVECTION DEVELOP OR RE-INTENSIFY (IF STILL ONGOING) WED AFTERNOON AS THE LOW LEVEL FLOW AND MOISTURE TRANSPORT ONCE AGAIN INCREASE OVER THE AREA AHEAD OF THE APPROACHING SHORTWAVE...AND CONTINUES INTO WED NIGHT. PWATS INCREASE TO AROUND 1.50 INCHES BY THIS TIME...SO HEAVY PRECIP IS A CONCERN. WILL HIGHLIGHT THIS PERIOD IN THE HWO AND PROBABLY WILL ISSUE AN ESF AS WELL. LATE THU-FRI-WEEKEND...MAY SEE A BIT OF A LULL DURING THIS TIME AS THE LOW LEVEL FOCUS FOR CONVECTION MAY SHIFT TO THE SOUTH. STILL HAVE POPS...BUT THEY ARE MORE FOCUSED OVER SOUTHERN COUNTIES. MODEL DIFFERENCES WITH SUBTLE MID LEVEL FEATURES BECOME MORE PRONOUNCED BY THIS TIME. THE GFS IS A LITTLE MORE BULLISH WITH PRECIP...ESPECIALLY ON FRI WITH ANOTHER BOUT OF ELEVATED CONVECTION. THE VERY GENERAL TREND WITH PROGS IS TO GRADUALLY BUILD UPPER HEIGHTS OVER THE CENTRAL CONUS LATE FRI AND THIS WEEKEND. ANY POP FORECAST FOR THIS TIME PERIOD IS LOW CONFIDENCE. DSA && .AVIATION... FOR THE 12Z TAFS...CONCERNS FOR THE FORECAST PERIOD FOCUS ON THE CHANCE OF THUNDERSTORMS LATE THIS MORNING THROUGH TONIGHT. THE FRONT THAT PUSHED THROUGH THE REGION YESTERDAY WILL BEGIN TO MOVE BACK NORTH ACROSS THE REGION TODAY. AS THIS OCCURS...EXPECT SHOWERS AND STORMS TO DEVELOP...MAINLY ACROSS EASTERN KANSAS INITIALLY...AND SPREAD ACROSS SOUTHERN MISSOURI THIS AFTERNOON INTO TONIGHT. THE TIMING OF THE STORM INITIATION AND THE POSITION OF THE WARM FRONT WILL DETERMINE WHETHER THE TERMINALS WILL BE AFFECTED BY THE STORM. HAVE INDICATED THIS UNCERTAINTY WITH VCTS/VCSH FOR BOTH THE JOPLIN AND SPRINGFIELD FORECAST. ANY STORMS THAT DO DEVELOP AND MOVE ACROSS THE AREA WILL LIKELY BE SEVERE AND CEILINGS AND VISIBILITIES WILL BE IMPACTED. WHILE THE BEST CHANCE OF SEEING STORM INITIATION WILL BE THIS AFTERNOON THE UNCERTAIN NATURE OF WHEN AND WHERE...DUE TO WHERE THE WARM FRONT WILL BE...MAKES IT DIFFICULT TO PIN DOWN A TIME FRAME...SO WILL HANDLE THIS BY WATCHING STORM DEVELOPMENT AND AMENDING AS NEEDED. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 915 AM CDT TUE JUN 9 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101415- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 915 AM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING INTO THE EARLY AFTERNOON OVER SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI. THESE STORMS WERE DEVELOPING NORTH OF A WARM FRONT WHICH WILL BEGIN TO LIFT NORTH ACROSS THE AREA LATER TODAY. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS UP TO 70 MPH. LATER TODAY...AS THE INSTABILITY INCREASES ACROSS THE AREA....STORMS MAY BECOME SURFACE BASED AND THE THREAT OF TORNADOES WILL ALSO BE POSSIBLE. THE TORNADO THREAT WILL MAINLY BE POSSIBLE OVER WESTERN AND CENTRAL MISSOURI INTO SOUTHEAST KANSAS. WARMER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL BEGIN TO SPREAD INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND WILL DIMINISH THE THUNDERSTORM THREAT THERE BY EARLY EVENING AS THE CAP DEVELOPS. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE NORTH OF THE WARM FRONT AND MID LEVEL WARMING CAP TONIGHT...ESPECIALLY OVER CENTRAL MISSOURI. LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND UP TO 70 MPH WILL BE POSSIBLE WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A FRONTAL BOUNDARY OVER THE REGION TO PRODUCE ADDITIONAL THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY WEDNESDAY AFTERNOON AND WEDNESDAY EVENING AS THE FRONTAL BOUNDARY MOVES SOUTH INTO THE MISSOURI OZARKS AND INTERACTS WITH MODERATE TO STRONG INSTABILITY. AREAS OF HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY WEDNESDAY NIGHT...AS THE CONVECTION EVOLVES INTO ONE OR MORE SLOW MOVING STORM COMPLEXES OR CLUSTERS. PERIODIC THUNDERSTORM CHANCES WILL BE POSSIBLE...MAINLY OVER SOUTHERN MISSOURI...THROUGH THE REST OF THE WEEK...BUT THE TIMING AND EXTENT OF THE STORMS IS DIFFICULT TO DETERMINE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM LATE MORNING THROUGH TONIGHT...ESPECIALLY OVER WEST CENTRAL AND CENTRAL MISSOURI INTO SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL DORA 36.78N 92.22W
06/08/2009 E0.88 INCH OZARK MO CO-OP OBSERVER
&&
BARJENBRUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 3 NNW DORA 36.82N 92.24W
06/08/2009 E0.88 INCH DOUGLAS MO PUBLIC
HAIL LASTED FOR 2 MINUTES.
&&
BARJENBRUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG MAPLETON 38.01N 94.88W
06/08/2009 BOURBON KS EMERGENCY MNGR
THUNDERSTORM WINDS MONDAY MORNING DAMAGED A ROOF OF A
HOUSE AND UPROOTED TREES.
&&
SRUNNELSThe Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
24 hail, 15 thunderstorm wind, 8 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm wind gusts downed several trees.
Trained spotters observed a 70 mph wind gust.
Trained spotters estimated 70 mph wind gusts.
Excessive rain caused flooding over a section of Highway T south of Stoutland.
Trained spotters estimated 70 mph wind gusts.
Trained spotters estimated 60 mph wind gusts.
Trained spotters estimated 60 mph wind gusts.
A National Weather Service storm survey revealed that an EF-0 tornado briefly touched down in an open field southeast of Thomasville. The tornado did very little damage, and wind speeds were estimated at 70 mph.
Excessive rain caused flooding over a section of Highway BB.
Excessive rain caused flooding over a section of Highway H.
Thunderstorm wind gusts knocked over two power poles and several large tree limbs. A large tent was also blown down along Highway B.
Excessive rain flooded a section of Highway FF.
Excessive rain cause significant flash flooding across northeast Webster County. Several roads were washed out from swift moving streams in the area.
Spotters estimated a 70 mph wind gust.
Thunderstorm wind gusts caused roof damage to a manufacturing plant in Neosho. Large tree limbs were downed in this area as well.
Thunderstorm wind gusts damaged a turkey barn and downed several trees.
Thunderstorm wind gusts knocked over several trees along Highway K.
Thunderstorm wind gusts downed a large tree within Cassville.
Excessive rain caused flooding along a section of Smokey Road just south of it's intersection with Highway AB. This stream that flooded was a tributary of the Gasconade River.
Excessive rain flooded a section of Highway 54 near its intersection with Highway C.
Thunderstorm wind gusts caused minor roof damage to a home along with downing several trees.
Thunderstorm wind gusts downed several trees and caused minor roof damage northeast of Marshfield.
A spotter estimated 60 mph wind gusts.
Widespread excessive rainfall caused flooding over numerous county roads across Polk County. A water rescue was performed along County Road 435 just east of its intersection with Highway D. Flooding that caused this water rescue was from a tributary of Piper Creek that flows along the eastern edge of Bolivar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179170, 179150, 179154, 179171, 179175, 179172, 179173, 179174, 179164, 179211, 179153, 179176, 179177, 179178, 179145, 179165, 179169, 179196, 179166, 179179, 179168, 179167, 179180, 179181, 179182, 179183, 184228, 179230, 179147, 179149, 179184, 179186, 179198, 179217, 179144, 179229, 179110, 179185, 179111, 179210, and more.